1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 2 Metformin side effects

Discussion in 'Ask A Question' started by ataxpc, Oct 2, 2018.

  1. ataxpc

    ataxpc Type 2 · Member

    Messages:
    16
    Likes Received:
    1
    Trophy Points:
    43
    Good morning fellow sufferers, I've just had yet another sleepless night and I'm getting miffed.
    I have been a type 2 Diabetic for more than ten years, at first like a lot of you, I controlled it with a strict regime of diet and excercise, sadly this did not last and I was put on Metformin, (I think this is where all my problems started).
    Over the years my Metformin was increased (along with the side effects) and I was started on Insulin injections, my medication is now: 1500mg Metformin daily and Insulin at 58ml twice daily. My B/S are stable at between 5.0 and 6.5.
    My side effects that started with Metformin medication include: very, very heavy sweating, joint and muscle pain, excessive gas, diahorrea and feeling tired and feeble all the time, (is it any wonder I can't sleep), all these symptoms have increased in intensity as my medication was increased.
    I have spoken to my hard pressed G.P. about this, sadly he was more interested (and not surprisingly) in my heart.
    Phew, now for my question, is there an alternative to Metformin?, I have heard that N.I.C.E. have supported three new drugs to support us, has anyone any idea if this is true? and if so what are they called?
    I wonder, does anybody else suffer with my kind of side effects? and if so what do you do to ease the discomfort?
    Thank you in advance and keep up the good work, this forum is brilliant...
     
  2. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    18,163
    Likes Received:
    12,136
    Trophy Points:
    298
    Has your doctor got you on statins by any chance?
     
    • Agree Agree x 1
  3. ataxpc

    ataxpc Type 2 · Member

    Messages:
    16
    Likes Received:
    1
    Trophy Points:
    43
    Yes Atorvastatin ☹️
     
  4. david1968

    david1968 Type 2 · Well-Known Member

    Messages:
    409
    Likes Received:
    1,671
    Trophy Points:
    178
    What type of metformin are you on?
     
  5. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    18,163
    Likes Received:
    12,136
    Trophy Points:
    298
    That could explain the joint and muscle pain.. put statins in the search box at the top of the page and see what has been reported on the forum about those particular nasties...
     
  6. SueJB

    SueJB Type 1 · Well-Known Member

    Messages:
    3,263
    Likes Received:
    4,014
    Trophy Points:
    198
    @ataxpc I have the same sweating, etc as you and I'm on Atorvastatin. :grumpy:I'm going to see if he'll take me off
     
  7. SZB2357

    SZB2357 Type 2 · Well-Known Member

    Messages:
    251
    Likes Received:
    734
    Trophy Points:
    153
    but how can one control cholesterol without statins....my readings were very high when my statins were stopped for two months once
     
  8. ataxpc

    ataxpc Type 2 · Member

    Messages:
    16
    Likes Received:
    1
    Trophy Points:
    43
    Good morning, thanks for replying, the trade name is Bolamyn SR and I take 1500mg daily with food. Cheers Bob...
     
  9. ataxpc

    ataxpc Type 2 · Member

    Messages:
    16
    Likes Received:
    1
    Trophy Points:
    43
    Good morning, I replied in the wrong box. Yes Astorvastatin, cheers Bob...
     
  10. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    18,163
    Likes Received:
    12,136
    Trophy Points:
    298
    Well the first thing you need to know is whether you should be "controlling" cholesterol at all. For older women a higher reading is considered protective.
     
  11. ataxpc

    ataxpc Type 2 · Member

    Messages:
    16
    Likes Received:
    1
    Trophy Points:
    43
    Thanks, I’ll see what else I can take instead, cheers Bob...
     
  12. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    18,163
    Likes Received:
    12,136
    Trophy Points:
    298
    Do you have a full lipid panel? or just a total cholesterol number. As for metformin I only used it for 3 weeks and it made me very ill . I did intermittent fasting and ultra low carb to avoid using it at all. When you were controlling by diet what regime did you follow?
     
  13. Guzzler

    Guzzler Type 2 · Master

    Messages:
    10,578
    Likes Received:
    6,974
    Trophy Points:
    278
    I suggest you google 'Atorvastatin side effects' then google your brand of Metformin and its side effects. Put in dosages, too. Cross referencing these should help narrow things down. The patient information is usually more comprehensive on line than in the leaflets that come in the boxes (and the font size on line is easier!).

    Of course your GP should be well aware of the common side effects of both as these drugs are very widely prescribed and adverse effects are well known.
     
  14. ataxpc

    ataxpc Type 2 · Member

    Messages:
    16
    Likes Received:
    1
    Trophy Points:
    43
    Hi, I’ll see if I’ve got a lipid count, also it was the Mediterranean 800 calorie diet and frequent non stress exercise, I became very ill doing this so dr took me off, now I have a BMI if 35 and my aches and sweating are getting very bad, cheers...
     
  15. ataxpc

    ataxpc Type 2 · Member

    Messages:
    16
    Likes Received:
    1
    Trophy Points:
    43
    Hi, thanks for the advice, I’ll see what I can find out, cheers Bob...
     
    • Friendly Friendly x 1
  16. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    18,163
    Likes Received:
    12,136
    Trophy Points:
    298
    Hmm so a kind of Newcastle Diet but with real foods? I'm surprised that was around 10 years ago.
    Have you thought of trying a very low carb diet with some fasting? Has been known to facilitate the cessation of insulin therapy in Type 2s?
     
  17. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    8,622
    Likes Received:
    5,180
    Trophy Points:
    198
    I took ordinary metformin and Atorvastatin - in five weeks I was verging on suicidal, everything tasted strange, I could not concentrate could not remember what I'd done, forgot all my songs, had dreadful aches and pains, horrible itching all over - and did not dare go out of the house after taking the tablets - we have a professional quality carpet/upholstery cleaner thanks to that. I just stopped taking the tablets. It was just before Christmas 2016 and I did the Christmas shopping twice. We were eating sprouts till February.
     
  18. Binky75

    Binky75 Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    I was on high levels of Atorvastatin when first diagnosed and got the the point where I couldnt walk up the stairs without shooting pains in my hips, knees and ankles. I changed doctors and the first thing they did was reduce my Atorvastatin down to 10mg a day and within two days things were back to normal. For me I HAVE to take my Metformin straight after eating otherwise the diarrhea hits the next day. My doctor also lowered the morning dose and that seemed to help a lot.

    Hope that helps
     
  19. ataxpc

    ataxpc Type 2 · Member

    Messages:
    16
    Likes Received:
    1
    Trophy Points:
    43
    Hi, your right the (Mediterranean) diet as is didn’t exist, however the diet sheet I was given back then was very similar. I have tried a fasting low calorie diet but it’s not for me, my sugars were all over the place, dr advised me to stop it.
    I have just got off the phone with my GP I explained about my increased pain and sweating and having listened to the advice given me on here has agreed a cessation of Metformin for a month would certainly show some result, good or bad at least we would be able to assertion which direction I should start going ??? Metformin or statin reduction.
    Thanks for your help and advice, cheers...
     
  20. SheilaSalop

    SheilaSalop · Member

    Messages:
    23
    Likes Received:
    10
    Trophy Points:
    23
    OK, I am very new to this. Please tell me more or could you provide me with a link so that I can find out more? Thanks
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook